Parkinson’s Disease: Focus on Hallucinations2023-01-23
PARIS ― Hallucinations affect more than half of patients with Parkinson’s disease. They are often hidden by those experiencing them, yet they are something neurologists must be made aware of in their patients, since they are associated with poor long-term outcomes and a reduced quality of life. Hallucinations also are a source of stress for caregivers. Hayet Salhi, MD, neurologist at the Henri Mondor University Hospital in Créteil, France, examined this feature of Parkinson’s disease at the 2022 Neurology Conference.
Talking to Patients
“It’s a sensory experience with no external stimulus matching the experience,” Salhi explained. “The hallucinations experienced by our patients are mostly visual. Each time, these hallucinations — people, characters, sometimes animals, and more rarely, objects — are superimposed onto our patients’ surroundings,” Salhi said.
Hallucinations, which can be auditory, tactile, and olfactory, happen during the waking state, at the onset of sleep, and overnight. In addition, patients with Parkinson’s disease may have problems identifying people, animals, and objects. This is known as Capgras delusion. Sufferers may become convinced that their partner has been replaced by an identical double. Some may believe that their home has been changed in some way.
“When hallucinatory symptoms become associated with delirium and more ‘minor’ delusions, we talk about Parkinson’s psychosis,” said Salhi. These so-called “minor” symptoms of delusion, as described by patients, are fleeting hallucinations (a fleeting image of a person or an animal in the corner of their eyes), visual illusions (the stimulus is real, but the interpretation is false, such as seeing a face in a tree in the distance), or the feeling that someone or something is present or that they have a guardian angel. “These so-called minor delusions are sometimes present at the time the Parkinson’s diagnosis is made and sometimes even during the prodromal phase. Physicians mustn’t hesitate to ask about them from the very first consultation,” she said. They should also “try to take the time to find out about the hallucinations during the consultation, because patients often hide them, even from their close friends and family members.” There is currently no specific, agreed-upon assessment tool for such symptoms.
When present, hallucinations tend to persist or worsen. “Above all, they are an independent predictive factor of dementia, institutionalization, and mortality in our patients,” she concluded. The life expectancy of a patient with Parkinson’s psychosis is shorter than that of a patient with Parkinson’s who does not experience hallucinations.
Several factors contribute to the onset of hallucinations. They include cognitive disorders, disease duration, the age at which the patient began to notice Parkinson’s symptoms, visual disturbances, depression, mood disorders, daytime sleepiness, or autonomic dysfunction. In addition to these disease-related contributing factors, medications may also be causative. A link has been established with dopamine agonists. “In current practice, we see that levodopa can be a contributing factor to these hallucinations. It may become necessary to reduce levodopa doses, although this has never been proven by a placebo-controlled study,” said Salhi. Although their role in inducing hallucinations has never been proven, other medications, such as anticholinergic drugs, psychotropic agents, and analgesics, could be causative.
Apomorphine, a dopamine agonist, results in fewer hallucinations overall. Salhi added that the use of apomorphine pumps should not be ruled out when considering second-line treatments.
The effects that hallucinations have on sufferers vary. Some patients don’t develop secondary anxiety, while others experience major anxiety, potentially leading to behavioral disorders. If the hallucinations are well tolerated, Salhi advised speaking with the patient and his or her partner, mentioning the factors contributing to the hallucinations, and potentially reexamining the treatment. As with any cognitive disorder, vision must be assessed by means of an ophthalmology consultation. Common diseases that affect elderly patients must be treated as quickly as possible.
“When hallucinations lead to major anxiety and behavioral problems, there is no other option than to reduce the dose of any contributory medicines the patient is taking, such as anti-Parkinson’s drugs, psychotropic agents, analgesics, and anticholinergic drugs,” said Salhi. If cognitive impairment is present, as assessed using the MoCA screening score, treatment with rivastigmine may be started. This off-label prescription, warns Salhi, requires prior consultation with a cardiologist, “and the patient must be informed that this treatment is not covered by the French government’s health insurance program.”
If hallucinations persist and cause major anxiety accompanied by a sense of impending doom, “it might even be necessary to prescribe clozapine, the only molecule that has marketing authorization in France [for said symptom].” Clozapine is effective at low doses, unlike other psychiatric drugs, and requires a pretreatment assessment, including an ECG, to ensure that the patient does not have long QT syndrome. This assessment should be followed by a weekly full blood count for 18 months, owing to the risk of granulocytosis. “The use of clozapine involves a lot of red tape. But it is very effective, so if you have very anxious, frightened patients who aren’t sleeping, you shouldn’t waste any time in prescribing it ― all the more so, since, after 18 months, only monthly monitoring will be needed until the treatment is stopped, if necessary,” said Salhi. She noted that quetiapine, an atypical antipsychotic, can sometimes be used, although the evidence for it is less convincing. She insisted that all other antipsychotics are completely contraindicated.
Salhi noted that in the United States, pimavanserin, a 5HT2A receptor antagonist, is used as a first-line treatment, owing to its few side effects, although efficacy is lower.
This article was translated from the Medscape French edition.
Source: Read Full Article